Call 714-593-3939 to speak with an agent.

Call 714-593-3939 to speak with an agent.

These Common Medications Can Be Dangerous for Those with High Blood Pressure

Posted by Mason Insurance Services, April 27, 2021

When you’re feeling under the weather, reaching for over-the-counter cold and flu medications might seem like an easy, safe course of action. But for some people, these common symptom remedies can complicate their health or even become dangerous.

Specifically, those with high blood pressure should be wary of decongestants. These common ingredients in cold and flu medicines constrict blood vessels, and temporarily raise blood pressure along with reducing blood circulation. In the average healthy person, this side effect generally does not pose a concern. But for those who already struggle with high blood pressure, decongestants can make the problem worse – even dangerously so. They can also interfere with the effectiveness of your prescription blood pressure medications.

Check the ingredients list for pseudoephedrine and phenylephrine, two decongestants commonly used in over-the-counter cold medicines. Some brands also list the letters “CF” or “D” on the box or bottle.

In addition to the danger posed by decongestants, a certain class of drugs called NSAIDs (non-steroidal anti-inflammatories) can also interfere with the effectiveness of blood pressure medications. Aspirin and ibuprofen are two common NSAIDs. If you’re taking prescription medications for your blood pressure, ask your doctor before taking any over-the-counter cold or flu remedy that might contain an NSAID.

Yes, there are over-the-counter cold and flu remedies that are appropriate for people with high blood pressure. But because ingredients lists and warning labels can be confusing, make sure to discuss this issue with your doctor before using any of these remedies. They can give you a list of over-the-counter medications that are safe to use.

Need more information?

Contact us online to learn more

Contact Us